Sheriff's deputy treated after accidental exposure to fentanyl during traffic stopUnion Leader Correspondent
December 13. 2017 12:10AM
BRENTWOOD — Law enforcement officers are being urged to use caution after a Rockingham County Sheriff’s deputy experienced symptoms when he was accidentally exposed to the drug fentanyl during a traffic stop last week.
Sheriff’s Maj. Darin Melanson said the deputy was sent to Exeter Hospital and administered Narcan after he complained of pressure in his head and weakness in his knees while on the traffic stop on North Road in front of the sheriff’s office.
A second deputy involved in the call didn’t experience any symptoms, but was also transported to the hospital to be checked out, Melanson said.
The encounter on Dec. 4 began when the vehicle was stopped because deputies suspected the driver might be under the influence, Melanson said.
He said the driver, later identified as Lisa Butruccio, 55, of Stratham, admitted to having an opioid in the vehicle and told deputies where it was located.
According to Melanson, the drug wasn’t packaged but was located in a pill bottle. The drug, which deputies determined to be fentanyl, became airborne when it was opened.
Butruccio was charged with drug possession and three moving violations, Melanson said.
While deputies now carry nasal Narcan — a life-saving antidote that reverses the effects of an overdose — Melanson said it was administered at the hospital to the deputy who experienced symptoms. He said the deputy remained conscious and alert throughout the ordeal.
The deputies were released from the hospital and returned to work the next day.
Full-time deputies at the sheriff’s office have been certified in the administration of Narcan.
“Having the training helped them recognize the signs and symptoms,” Melanson said.
Melanson said the deputies were wearing their protective gloves at the time of the incident.
“If it’s an unknown container you’ve got to make sure you’re using your personal protective equipment,” he said.